Files

Download

Download Full Text (395 KB)

Program

Internal Medicine

Training Level

Resident PGY 2

Institution

Henry Ford Hospital

Abstract

A 61-year-old HIV+ male presented for regular follow up and complained of a rash. Past history was notable for myelofibrosis, and a solitary renal nodule. He had been on cART since 1996 and was on FTC/TAF/Dolutegravir with CD-4 greater than 200 and an undetectable viral load. Three months prior to evaluation he began to develop intermittent fevers with drenching night sweats. Subsequently one month prior to evaluation he developed a rash which started on his trunk and was non-painful and non-pruritic, it spared his face and extremities. He had never had anything similar before. He had taken no new medications and had no identifiable environmental exposures. He denied high risk sexual encounters and travel. On evaluation a rash was noted on the trunk and shoulders, was blanchable, and consisted of erythematous papules, macules and plaques. The remainder of his exam was unremarkable with exception of submental lymphadenopathy. Lab studies were ordered, and a skin biopsy was performed. Initial differential was broad including infectious and non-infectious causes. Noninfectious differential Included leukemia cutis, extramedullary hematopoiesis, drug eruption, dermal hypersensitivity, and vasculitis. Infectious causes included syphilis, and viral exanthem. Lab studies returned back with positive syphilis serology; RPR: 1:256. The skin biopsy returned positive for treponemal organisms. He was diagnosed with secondary syphilis and treated with Benzathine Penicillin. Four hours after the Benzathine Penicillin injection he developed fevers, chills, diaphoresis and a headache. In the ER he was noted to be febrile, hypotensive and the rash was worse. His blood counts were normal. Based on the timing and type of symptoms he was correctly diagnosed with a Jarisch-Herxheimer reaction (JHR), received supportive management and his symptoms improved. This case highlights the importance of recognizing JHR, that may develop after receipt of Penicillin. The correct differential diagnosis between JHR and penicillin allergic reaction is important because the incorrect allergy diagnosis may cause interruption of treatment, leading to a poor outcome. Risk factors for JHR are high RPR titers. It is a self-limited clinical syndrome

Presentation Date

5-2020

Not Every Rash is an Allergy

Share

COinS